Derm Dx: Abrupt skin eruption after brain surgery - Clinical Advisor

Derm Dx: Abrupt skin eruption after brain surgery

Slideshow

  • Steroid acne 1_0812 Derm Dx

  • Steroid acne 2_0812 Derm Dx

  • Steroid acne 3_0812 Derm Dx

  • Steroid acne 4_0812 Derm Dx

  • Steroid acne 5_0812 Derm Dx

A dermatology consult is called to the neurosurgical unit of a children’s hospital for a 16-year-old male patient who developed a rash on his face, chest and lateral upper arms after a surgery.

The patient was admitted to the hospital with headaches and seizures and was subsequently found to have a high-grade anaplastic astrocytoma that invaded the brain stem. A craniotomy was performed with complete resection of the tumor.

Soon after the procedure, the nurse noted the rash. The patient endorses pruritis and has been receiving multiple medications, including vancomycin and piperacillin/tazobactim (Zosyn, Wyeth) prophylactic antibiotics, as well as high-dose dexamethasone for cerebral edema. Prior to this admission, the patient was healthy with no skin disease or other medical problems.

Submit your answer, and then read the full explanation. If you like this activity or have a suggestion, tell us about it in the comments section.

Steroid acne may occur in predisposed individuals after starting oral, intravenous or even inhaled corticosteroids and is characterized by the sudden onset of small, uniform follicular pustules and papules.  The lesions range from 1 mm to 3 mm in size,...

Submit your diagnosis to see full explanation.

Steroid acne may occur in predisposed individuals after starting oral, intravenous or even inhaled corticosteroids and is characterized by the sudden onset of small, uniform follicular pustules and papules. 

The lesions range from 1 mm to 3 mm in size, and are typically distributed on the chest, back and cheeks. Comedones are generally not present initially, but may form later in some cases. Scarring is not associated with steroid acne. 

Steroid acne can persist for the duration of the corticosteroid treatment. It is a side-effect of corticosteroid treatment, but should not be viewed as an allergy. Therefore, steroid acne is not a contraindication for future or continued administration of corticosteroids.  For example, the risk of cerebral edema in this case outweighs the nuisance of the steroid acne; therefore, stopping corticosteroids would not be recommended.1-3

Other medications besides corticosteroids may cause an acneiform eruption, which are estimated to represent about 1% of all drug-induced skin rashes. Other drugs implicated include lithium, halogenides, oral contraceptives, hydantoins and the epidermal growth factor inhibitors. 

Diagnosis   

Diagnosis is based on the clinical presentation of an abrupt eruption of monomorphic folliculocentric papules and pustules in the setting of corticosteroid administration.1,2

Erythematous patches with satellite pustules typically categorize cutaneous candidiasis, which favors intertriginous zones such as the inguinal creases, inframammary folds, the area below panni and between fingers and toes. The scrotum and diaper area are also common areas of involvement.4

Impetigo may be bullous or non-bullous and is caused by Staphylococcus aureus.  Non-bullous impetigo starts as small red maculae that develop into a vesiculopustules and subsequent ruptures forming superficial erosions. These erosions may form a typical “honey-colored” crust at the lateral borders. Bullous impetigo starts as small vesicles that enlarge into large flaccid bullae.5

Red man syndrome is a common complication that occurs when vancomycin is infused intravenously. During the infusion, a pruritic eruption of pink maculas appears on the neck and may spread to the upper trunk, face or arms. Slowing the infusion rate and pretreatment with antihistamines can help prevent red man syndrome.3  

Treatment and prognosis

Steroid acne usually resolves upon corticosteroid cessation. Treatment is the same as for acne vulgaris and includes various topical therapies, antibiotics and retinoids.1-3 

Adam Rees, MD, is a graduate of the University of California Los Angeles School of Medicine and a resident in the Department of Dermatology at Baylor College of Medicine in Houston.

References

  1. Bolognia J, Jorizzo JL and Rapini RP. “Chapter 37 – Acne Vulgaris.” Dermatology. St. Louis, Mo.: Mosby/Elsevier, 2008.
  2. James WD, Berger TG, Elston DM et al. “Chapter 13 – Acne.” Andrews’ Diseases of the Skin: Clinical Dermatology. Philadelphia: Saunders Elsevier, 2006.
  3. James WD, Berger TG, Elston DM et al. “Chapter 6 – Contact Dermatitis and Drug Eruptions.” Andrews’ Diseases of the Skin: Clinical Dermatology. Philadelphia: Saunders Elsevier, 2006.
  4. Bolognia J, Jorizzo JL and Rapini RP.” Chapter 76 – Fungal Diseases.” Dermatology. St. Louis, Mo.: Mosby/Elsevier, 2008.
  5. Bolognia J, Jorizzo JL and Rapini RP.” Chapter 73: Bacterial Diseases, Bolognia.” Dermatology. St. Louis, Mo.: Mosby/Elsevier, 2008.
Next hm-slideshow in Clinical Quiz